Washington, 2017

Flood in Washington, May 23 to 31, 2017

May 23 to 31, 2017 · NWS OTX · 1 event in 1 county or zone

Responding to spring time mountain snow melt, the Okanogan River achieved Minor Flood Stage multiple times during the month of May. The river touched Flood Stage briefly on May 8th, then rose above flood stage briefly on May 13th and 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Responding to spring time mountain snow melt, the Okanogan River achieved Minor Flood Stage multiple times during the month of May. The river touched Flood Stage briefly on May 8th, then rose above flood stage briefly on May 13th and 14th. The main rise occurred on May 23rd and continued to run at Minor Flood through the beginning of June. No structures were flooded but inundation of bottom lands and fields along the river was extensive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 3:27 AM PST, 4 hours 3 minutes earlier.

Area forecast discussion, May 23, 3:27 AM PST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
427 AM PDT Tue May 23 2017

.SYNOPSIS...
Today will be warm with continued rises expected on local rivers
and streams in the Cascades and across the Northern Mountains of
Washington and Idaho. A strong cold front will plow through the
region this evening bringing gusty winds. Breezy winds will usher
the cooler air into the region Wednesday knocking temperatures
down almost twenty degrees from those expected today. Cooler and
unsettled weather will likely persist through the end of the week
with a warming trend for the weekend.

&&

.DISCUSSION...

...GUSTY WINDS THIS EVENING/NIGHT WITH PASSAGE OF STRONG COLD
FRONT...

Today...The ridge aloft flattens while its axis gets pushed to the
east and into Montana as a synoptic scale low pressure system
approaches the British Columbia Coast. The Lower level thermal ridge
remains in place to allow today to remain the warmest day of the
seven day forecast.

Tonight...A fairly dry cold front passage brings about windy
conditions. The feature is expected to show up well on water vapor
imagery as an area of intense darkening associated with the lowering
of the tropopause as the front passes. Wind gusts along the
ridgetops of the Washington Cascades could be upwards of 40-55 mph.

Wednesday...Coolest day of the seven day forecast courtesy of the
overnight cold front passage (around 20 degrees cooler for most
locations) A cool pool aloft does linger overhead for a brief spell
and allow for increased lapse rates early in the morning but the
atmosphere is initially fairly dry with precipitable water value of
one quarter inch, and when the precipitable water does increase to
around one half inch during the day the cold pool weakens and warms
up. This allows lapse rates to decrease and the atmosphere to
stabilize so any pops and qpf that get mentioned are on the low
side. /Pelatti

Wednesday night through Monday...This period will begin with the
upper low that sideswipes the region on Wednesday slowing down and
spinning over the Canadian Prairie provinces. A secondary spur
trough will drop into the region from the north Wednesday night
and Thursday providing some instability under a patch of cool air
aloft and setting the stage for isolated to scattered
thunderstorms Thursday afternoon and evening over much of the
region. With little shear but 400 to 800 joules of CAPE over the
region...these storms will be garden variety but slow moving and
capable of producing local downpours. The deep basin stands the
best chance of remaining dry with most of the activity focused
over the eastern basin and northeast mountains of Washington and
the Idaho Panhandle...although the cascades could also see some
storms Thursday afternoon and evening.

By Friday a strong upper level ridge begins to assert
itself...with a small chance of some lingering showers and
thunderstorms over southeast Washington and the Panhandle while
the rest of the forecast area begins to dry and warm.

This ridge will become dominant through the remainder of the
extended period with dry conditions, increasingly clear skies and
warming temperatures...bringing the prospect of a warm...dry and
pleasant Memorial Day weekend for the region. /Fugazzi

&&

.AVIATION...
12Z TAFS: High pressure will remain over the region through
Tuesday afternoon. Some high cirrus will move over the region at
times. A cold front will move into the region Tuesday night with
winds expected to increase out of the southwest after 22z Tuesday.
The strongest wind gusts to occur during the evening and overnight
hours after 00Z Wednesday. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        84  48  64  46  65  47 /   0   0  10  10  30  20
Coeur d'Alene  83  47  63  44  63  44 /   0   0  10  10  30  30
Pullman        83  49  63  44  62  44 /   0   0   0  20  30  30
Lewiston       90  53  68  48  68  48 /   0   0   0  20  40  20
Colville       86  48  67  46  68  46 /   0   0  10  10  30  20
Sandpoint      81  44  61  42  63  42 /   0   0  20  10  50  30
Kellogg        81  43  60  42  60  41 /   0   0  20  20  50  30
Moses Lake     92  51  72  47  73  49 /   0   0   0  10  10  10
Wenatchee      90  50  69  48  73  51 /   0   0   0  10  10  10
Omak           88  49  70  47  72  49 /   0   0  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 23, 4:20 AM PST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
520 AM PDT Tue May 23 2017

IDZ001-004-WAZ037-241230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
520 AM PDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures will increase the mountain snow melt. This
will lead to rises on area rivers and streams. A cold front
passage will allow for windy conditions tonight and Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A chance of thunderstorms is possible on Thursday.

IDZ002-003-026-027-WAZ031>036-044-241230-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
520 AM PDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A cold front passage will allow for windy conditions
tonight and Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

It will be windy Wednesday. A chance of thunderstorms is possible
Thursday.

WAZ038-041>043-241230-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
520 AM PDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures will increase the mountain snow melt. This
will lead to rises on area rivers and streams. In addition A cold
front passage will allow for windy conditions tonight and
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

It will be windy Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
May 23, 7:30 AM PST to May 31, 11:59 PM PST
Where
Okanogan County, 2.46 mi WNW of Oroville to 4.09 mi W of Brewster
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
48.941, -119.482

The Okanogan River Gage at Tonasket recorded a rise above the Flood Stage of 15.0 feet at 7:30 AM PST on May 23rd. The river crested multiple times in Minor Flood around 16.5 feet and continued to flood into the month of June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699684.